×

zbMATH — the first resource for mathematics

Exceedance-based nonlinear regression of tail dependence. (English) Zbl 1429.62175
Authors’ abstract: The probability and structure of co-occurrences of extreme values in multivariate data may critically depend on auxiliary information provided by covariates. In this contribution, we develop a flexible generalized additive modeling framework based on high threshold exceedances for estimating covariate-dependent joint tail characteristics for regimes of asymptotic dependence and asymptotic independence. The framework is based on suitably defined marginal pretransformations and projections of the random vector along the directions of the unit simplex, which lead to convenient univariate representations of multivariate exceedances based on the exponential distribution. Good performance of our estimators of a nonparametrically designed influence of covariates on extremal coefficients and tail dependence coefficients are shown through a simulation study. We illustrate the usefulness of our modeling framework on a large dataset of nitrogen dioxide measurements recorded in France between 1999 and 2012, where we use the generalized additive framework for modeling marginal distributions and tail dependence in large concentrations observed at pairs of stations. Our results imply asymptotic independence of data observed at different stations, and we find that the estimated coefficients of tail dependence decrease as a function of spatial distance and show distinct patterns for different years and for different types of stations (traffic vs. background).
MSC:
62G32 Statistics of extreme values; tail inference
62J12 Generalized linear models (logistic models)
62H12 Estimation in multivariate analysis
62P12 Applications of statistics to environmental and related topics
Software:
copula; copula; gamair
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bücher, A.; Dette, H.; Volgushev, S., New estimators of the Pickands dependence function and a test for extreme-value dependence, Ann. Stat., 39, 1963-2006, (2011) · Zbl 1306.62087
[2] Coles, S.; Heffernan, JE; Tawn, JA, Dependence measures for extreme value analyses, Extremes, 2, 339-365, (1999) · Zbl 0972.62030
[3] Coles, S.; Tawn, JA, Modelling extreme multivariate events, J. R. Stat. Soc. Ser. B Stat Methodol., 53, 377-392, (1991) · Zbl 0800.60020
[4] Carvalho, M.; Davison, AC, Spectral density ratio models for multivariate extremes, J. Am. Stat. Assoc., 109, 764-776, (2014) · Zbl 1367.62270
[5] de Haan, L., Ferreira, A.: Extreme Value Theory: an Introduction. Springer, New York (2006) · Zbl 1101.62002
[6] Haan, L.; Zhou, C., Extreme residual dependence for random vectors and processes, Adv. Appl. Probab., 43, 217-242, (2011) · Zbl 1216.62078
[7] Valk, C., Approximation and estimation of very small probabilities of multivariate extreme events, Extremes, 19, 687-717, (2016) · Zbl 1349.60037
[8] Dey, D., Yan, J.: Extreme Value Modeling and Risk Analysis. Chapman and Hall/CRC, New York (2015)
[9] Fougères, A.-L.: Multivariate extremes. In: Finkenstädt, B., Rootzén, H. (eds.) Extreme Values in Finance, Telecommunications, and the Environment. Monographs on Statistics and Applied Probability 99 (2004)
[10] Green, P., Silverman, B.: Nonparametric Regression and Generalized Linear Models: a Roughness Penalty Approach. Chapman & Hall/CRC Monographs on Statistics & Applied Probability, Taylor & Francis (1993) · Zbl 0832.62032
[11] Heffernan, JE; Resnick, SI, Limit laws for random vectors with an extreme component, Ann. Appl. Probab., 17, 537-571, (2007) · Zbl 1125.60049
[12] Hill, BM, A simple general approach to inference about the tail of a distribution, Ann. Stat., 3, 1163-1174, (1975) · Zbl 0323.62033
[13] Hofert, M., Kojadinovic, I., Maechler, M., Yan, J.: Copula: Multivariate Dependence with Copulas. R package version 0.999-18. https://CRAN.R-project.org/package=copula (2017)
[14] Ledford, AW; Tawn, JA, Statistics for near independence in multivariate extreme values, Biometrika, 83, 169-187, (1996) · Zbl 0865.62040
[15] Ledford, AW; Tawn, JA, Modelling dependence within joint tail regions, J. R. Stat. Soc. Ser. B Stat Methodol., 59, 475-499, (1997) · Zbl 0886.62063
[16] Marra, G.; Wood, SN, Practical variable selection for generalized additive models, Comput. Stat. Data Anal., 55, 2372-2387, (2011) · Zbl 1328.62475
[17] Maulik, K.; Resnick, SI, Characterizations and examples of hidden regular variation, Extremes, 7, 31-67, (2004) · Zbl 1088.62066
[18] Mhalla, L.; Chavez-Demoulin, V.; Naveau, P., Non-linear models for extremal dependence, J. Multivar. Anal., 159, 49-66, (2017) · Zbl 1397.62171
[19] Mhalla, L., De Carvalho, M., Chavez-Demoulin, V.: Regression type models for extremal dependence. arXiv:1704.08447 (2017) · Zbl 1397.62171
[20] Nelsen, R.B.: An Introduction to Copulas, Springer Series in Statistics, 2nd edn. Springer, New York (2006) · Zbl 1152.62030
[21] Nolde, N., Geometric interpretation of the residual dependence coefficient, J. Multivar. Anal., 123, 85-95, (2014) · Zbl 1360.60100
[22] Pickands, J.: Multivariate extreme value distributions. In: Proc. 43rd Session of the International Statistical Institute, pp 859-878 (1981) · Zbl 0518.62045
[23] Resnick, S.I.: Extreme Values Regular Variation and Point Processes. Springer, New York (1987) · Zbl 0633.60001
[24] Resnick, SI, Hidden Regular variation, second order regular variation and asymptotic independence, Extremes, 5, 303-336, (2002) · Zbl 1035.60053
[25] Schlather, M.; Tawn, JA, A dependence measure for multivariate and spatial extreme values: properties and inference, Biometrika, 90, 139-156, (2003) · Zbl 1035.62045
[26] Shi, P.; Xie, P-H; Qin, M.; Si, F-Q; Dou, K.; Du, K., Cluster analysis for daily patterns of SO2 and NO2 measured by the DOAS system in Xiamen, Aerosol and Air Quality Research, 14, 1455-1465, (2014)
[27] Tawn, JA, Modelling multivariate extreme value distributions, Biometrika, 77, 245-253, (1990) · Zbl 0716.62051
[28] Wadsworth, JL; Tawn, JA, Dependence modelling for spatial extremes, Biometrika, 99, 253-272, (2012) · Zbl 1318.62160
[29] Wadsworth, JL; Tawn, JA, A new representation for multivariate tail probabilities, Bernoulli, 19, 2689-2714, (2013) · Zbl 1284.60107
[30] Wang, Y.; Stoev, SA, Conditional sampling for spectrally discrete max-stable random fields, Adv. Appl. Probab., 43, 461-483, (2011) · Zbl 1225.60085
[31] Wood, SN, Stable and efficient multiple smoothing parameter estimation for generalized additive models, J. Am. Stat. Assoc., 99, 673-686, (2004) · Zbl 1117.62445
[32] Wood, SN, On confidence intervals for generalized additive models based on penalized regression splines, Aust. N. Z. J. Stat., 48, 445-464, (2006) · Zbl 1110.62042
[33] Wood, S.N.: Generalized additive models: an introduction with R, 2nd edn. Chapman and Hall/CRC, Boca Raton (2017) · Zbl 1368.62004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.